Hail, Corson
- When
- August 28, 4:08 PM MST
- Where
- Corson County, 4.09 mi WSW of Maple Leaf
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.900, -100.980
An isolated, strong storm moving from between just north of Mobridge to just southwest of Mound City generated a strong tornado that was well documented by storm chasers and spotters. Additional, weaker satellite tornadoes and embedded vortices within the main tornado were observed during the 30 minute duration this tornado was on the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated, strong storm moving from between just north of Mobridge to just southwest of Mound City generated a strong tornado that was well documented by storm chasers and spotters. Additional, weaker satellite tornadoes and embedded vortices within the main tornado were observed during the 30 minute duration this tornado was on the ground. This resulted in sporadic, intense areas of multi-directional tornado damage, as well as areas of very broad uniform damage. After the main tornado had dissipated, a distinct additional tornado developed southeast of Mound City lasting a few minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 28, 1:29 PM MST, 2 hours 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Aberdeen SD 329 PM CDT Wed Aug 28 2024 .KEY MESSAGES... - There is an Enhanced Risk (level 3 out of 5) for severe thunderstorms this evening over primarily south central ND into north central SD. The main threats will be hail of 2" or more in diameter and winds gusting over 60 mph. A tornado or two will be possible initially late this afternoon/early this evening over central/north central SD. - Wind gusts of 30 to around 40 mph are expected over north central South Dakota Thursday afternoon. && .SHORT TERM /THIS EVENING THROUGH THURSDAY NIGHT/... Issued at 328 PM CDT Wed Aug 28 2024 The heat and humidity have returned this afternoon as 60s/low 70s dewpoints stream northward into the CWA, while actual air temperatures have reached the mid 80s to low 90s for many locations along and west of the James River. Strongest instability (3000 J/KG or greater) resides across central SD this afternoon, and is forecast to generally remain over central SD over the next several hours. Adequate shear and favorable mid-level lapse rates, along with the approach of stronger mid-level southwesterlies associated with the advancing upper trough, should all be enough to support convection in the next couple hours across southern ND into portions of north central SD, although southern extent and areal coverage of storms in our CWA is in question. Latest HREF ensemble paintball reflectivity (>40 dBZ) output continues to reveal most solutions show the highest coverage across ND, but certainly seeing some degree of activity (to a lesser extent) across north central or central SD. Surface cold front is analyzed across western SD and convection will likely be closely tied to the forcing from this feature. As the entire upper trough and surface front move east overnight into Thursday, continued chances for showers and thunderstorms will exist for eastern portions of the CWA, but with limited severe potential. An examination of parameters would suggest perhaps the far eastern CWA, but more likely into MN is where we'd expect strong to severe storms on Thursday. Will maintain fairly high PoPs (40-60% chances) across the eastern CWA from mid morning to early afternoon as CAMs continue to show scattered activity potential along and east of the James River. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 328 PM CDT Wed Aug 28 2024 There is agreement in the clusters and deterministic models about a ridge moving east and affecting eastern and central SD with northwest flow aloft through most of the forecast period. Tuesday evening, the models show a shortwave move north of SD as the ridge starts to work its way in. However, there is some discrepancies between the timing and strength in the models. The upper levels stay mostly dry during the forecast period except when some moisture moves in Sunday afternoon/evening over northern central and eastern SD. The upper levels also have larger swaths of CAA moving over Saturday evening, and then WAA moves in Monday morning. There are also some more organized pockets of vorticity traveling across the state Wednesday morning. While there is very little moisture in the upper levels Wednesday morning, there are some upper level forcings which could help with the develop of precipitation Wednesday morning into the evening along the surface frontal boundary. The rest of the forecast period shows no precipitation forming in SD. Max temperatures warm up to the low 90s by Saturday, but then cool down, in some affect because of the CAA, Sunday to the upper 60/70s into Monday. Then it starts to warm up again into the low 90s by Tuesday and Wednesday. The GFS shows strong winds at 0.5km and fairly large lapse rates on Monday afternoon over central SD into Monday evening over central and eastern SD. This, in addition to the strong pressure gradient between the low to the east of the Rockies and the departing high, could help to bring stronger winds to the surface, which is what the ensembles show occurring in central SD, along with higher values in the ECMWF EFI table. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1236 PM CDT Wed Aug 28 2024 Terminals KABR,KATY,KPIR,KMBG For the most part, VFR conditions are forecast through the period. Will be watching for development of TSRA/+TSRA across central/north central SD and northward into ND around 22/23Z this evening. Will include VCTS mention for KMBG to account for this, but not quite yet for KPIR as confidence is lower on activity developing this far south. Severe storms are possible across central SD, so if a +TSRA moves over a terminal, TEMPO IFR VSBY is possible, along with surface wind gusts over 50 knots, and large hail. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...Vernon AVIATION...TMT
Hazardous Weather Outlook National Weather Service Aberdeen SD 609 AM CDT Wed Aug 28 2024 SDZ003>011-015>020-022-036-037-051-291115- Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Hamlin-Hyde-Hand- Buffalo- 609 AM CDT Wed Aug 28 2024 /509 AM MDT Wed Aug 28 2024/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a slight risk, or level 2 out of 5, of severe weather late this afternoon through tonight. The main threats with the strongest storms will be hail of 2" or more in diameter and winds gusting over 60 mph. A tornado or two will be possible initially late this afternoon into early this evening over central South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and tonight. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ033>035-045-048-291115- Stanley-Sully-Hughes-Jones-Lyman- 609 AM CDT Wed Aug 28 2024 /509 AM MDT Wed Aug 28 2024/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Temperatures will rise into the 90s over central SD, with heat index values nearing 100 degrees over portions of south central South Dakota this afternoon. There is a slight risk, or level 2 out of 5, of severe weather late this afternoon through tonight. The main threats with the strongest storms will be hail of 2" or more in diameter and winds gusting over 60 mph. A tornado or two will be possible initially late this afternoon into early this evening over central South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon and tonight. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. MNZ039-046-SDZ021-023-291115- Traverse-Big Stone-Grant-Deuel- 609 AM CDT Wed Aug 28 2024 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk, or level 1 out of 5, of severe weather Thursday afternoon. The main threats with the strongest storms will be hail of around 1" or winds gusting over 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
The Bismarck radar (KBIS), 98 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
4 hail, 2 tornado. Local standard time, as filed.
At 7:50 pm CDT, the tornado touched down on the west side of|South Dakota Highway 1804, just north of 118th St. Within a few minutes of being|on the ground, it tracked east and crossed South Dakota Highway 1804, tossing|hay bales in its path. Between 8:00-8:05 pm CDT, the tornado|continued in a more southeast direction, crossing 118th St and|encountering an electric transmission line, resulting in the|collapse of three electrical transmission towers. The tornado|then continued east-southeast toward 119th St, where it|encountered a farmstead. At this location, multiple trees were|broken, snapped, and uprooted. One small shed was lifted, another|had its walls collapse, and a machine shed had its doors blown|out. The main house lost windows, and a tractor lost its doors|facing east and west, although the front and back windshields|remained intact. Additionally, a trailer was rolled onto the|road, and other farm implements were destroyed or moved. Between|8:05-8:10 pm CDT, the tornado would cross to the south of 119th|St, flipping a haybine to the west and through a fence. The main|tornadic circulation broadened and tracked east, becoming nearly|stationary at times as it traversed over cropland between 299th|and 301st Ave. Many smaller tornadic vortices were|noted on video accounts during this period. Toward the end of the tornado|cycle, between roughly 8:15-8:20 pm CDT, it intensified once|again, becoming narrower and tracking from southwest to|northeast, crossing 119th St between 301st and 302nd Ave. The|track was clearly seen through a corn crop before lifting. Around|this same time, a distinct smaller tornado/vortex damaged a|farmstead. At this location, a tree was uprooted, a silo was|dented, and two shop buildings lost roof panels and doors.|Additionally, a travel trailer was rolled 100 feet across 119th|St, with debris tossed from north-northeast to south-southwest|into a cornfield. Two other smaller tornadic circulations were|also noted in the corn crop just west of the intersection of|302nd Ave and 119th St.
A tornado touched down roughly 4.5 miles southeast of Mound City, SD in open crop and grassland. Photo and video evidence of the tornado was documented. The track was also noted on high resolution satellite imagery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for South Dakota, 2024Warnings in South Dakota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207933, 1207076, 1207077, 1207078, 1207072, 1207074.